You are at: > Health Healthy Living Drugs

Paracetamol - Do you know what you are really using?

Since Paracetamol was invented, many lives have been saved due to its effective ability to reduce often the most severe temperature. Most of us use this handy drug for all kinds of ailments, however many people are unaware of the way it works. It is potentially a dangerous drug if used inappropriately, such as using it for long periods of time, or if it is taken in quantities larger than the recommended dose.

So what's it for?

Paracetamol is a drug that is used for many conditions related to pain and fever, and should be only used for short-term relief.

How does it work?

It reduces the chemicals that cause inflammation within the body, therefore, the way you feel. Pain is altered which causes you to become less responsive to pain, it also affects a part of the brain called the hypothalamus, which helps to regulate normal temperature, and through its specific actions can help reduce fever.

Where do you buy it?

You should be able to purchase it at most some supermarkets, and over the counter at pharmacies. This is where you can run into trouble. Paracetamol comes in different forms such as; tablets, elixirs, suppositories, packages to be prepared in hot drinks, as well as mix preparations, and it also comes in many different brands.

The problem with such easy accessibility

Although accessing this drug is a necessity in this day and age, what is worrying is that often people don't realise they are doubling up on their paracetamol doses because it comes in so many different forms. Now you would think most people would know not to do this because they would check what the ingredients in the drug/s they are taking. But during my experience of nursing, I have seen many people do similar things. It is vital that you check the ingredients of any over the counter drug.

So how much is safe?

Two 500mg tablets (the equivalent to one gram) every four hours.
You should not exceed 4 grams in one day (which is usually eight tablets).

Taking too much

Too much paracetamol in one dose can cause liver failure. You may think the more paracetamol you take, the faster your symptoms will go away. This is not true. If your symptoms are not relieved by the first dose, taking more of it before the next recommended dose can be a very dangerous, painful, and potentially deadly thing to do. It only takes around a box of twenty tablets in twenty four hours to harm/or destroy the liver of an adult. When you take paracetamol, it is your liver that breaks this drug down so that your body can use it. If you overdose, the cells in your liver cannot work fast enough to break it down, and your liver can fail.

Liver failure is one of the most painful and horrible ways to die; it can take several days after taking the tablets to die. In the first 24 hours you may not feel anything, but damage will be occurring. So if you think you have taken too much, ensure you go to hospital immediately, as it could be fatal.

Taking paracetamol for a long-term condition can also be extremely damaging to the body. It should only be used for short-term symptoms (3-5 days). If you have not visited your doctor and your symptoms do not go away in this time, see your doctor.

Taking paracetamol for an extended time can damage not only the liver, but also the kidneys. Your kidneys get rid of paracetamol when your body is finished with it (so it places stress on your kidneys). Use paracetamol with caution, just because you don't need a prescription for it doesn't mean it's not dangerous.


- Louise Ganey (RN)
 

Hypnosis
Men's Sexy Underwear
Deals I Love
CF - The Iconic
Girl Magazine
 
VIP member - Login
 
Email:
Password:
Forgot your password?
Register Here